Alert archive / New York / Extreme Cold Watches in 2026

Extreme Cold Watch 2, NWS Buffalo, NY

February 5, 202616 counties in New York

NWS Buffalo, NY issued this extreme cold watch at Feb 5, 2026, 1:01 AM EST for 16 counties in New York. It took effect at Feb 7, 2026, 1:00 AM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 5, 2026, 1:01 AM EST (06:01 UTC)
In effect from
Feb 7, 2026, 1:00 AM EST
Expired
Feb 6, 2026, 1:03 AM EST
In force
Issued by
NWS Buffalo, NY

Counties Allegany County, NY, Cattaraugus County, NY, Cayuga County, NY, Chautauqua County, NY, Erie County, NY, Genesee County, NY, Jefferson County, NY, Lewis County, NY, Livingston County, NY, Monroe County, NY, Niagara County, NY, Ontario County, NY, Orleans County, NY, Oswego County, NY, Wayne County, NY, Wyoming County, NY

The radar

The Buffalo radar (KBUF), 90 km from the middle of the area, began a volume at 06:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 6.0 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2026-02-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2026-02-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -37 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
747 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-37 m²/s²
0-3 km storm-relative helicity
-29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

456 
WWUS71 KBUF 050601
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
101 AM EST Thu Feb 5 2026

NYZ001>005-010>014-019>021-085-051815-
/O.NEW.KBUF.EC.A.0002.260207T0600Z-260208T1500Z/
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Northern Erie-
Genesee-Wyoming-Livingston-Ontario-Chautauqua-Cattaraugus-
Allegany-Southern Erie-
Including the cities of Niagara Falls, Medina, Rochester, Newark,
Fair Haven, Buffalo, Batavia, Warsaw, Geneseo, Canandaigua,
Jamestown, Olean, Wellsville, Orchard Park, and Springville
101 AM EST Thu Feb 5 2026

...EXTREME COLD WATCH IN EFFECT FROM LATE FRIDAY NIGHT THROUGH 
SUNDAY MORNING...

* WHAT...Dangerously cold wind chills as low as 25 below zero 
  possible. The coldest wind chills are expected to be late Friday 
  night through Saturday.

* WHERE...Erie, Niagara, Orleans, Monroe, Wayne, Northern Cayuga, 
  Genesee, Wyoming, Livingston, Ontario, Chautauqua, Cattaraugus, 
  and Allegany Counties.

* WHEN...From late Friday night through Sunday morning.

* IMPACTS...Dangerously cold wind chills as low as 25 below zero 
  could cause frostbite on exposed skin in as little as 15 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a potentially dangerous situation to be outdoors. If you 
must be outside, be sure to cover all exposed skin. Frostbite can 
occur in 15 minutes or less with apparent temperatures of 25 below 
zero or colder.

&&

$$

NYZ006>008-051815-
/O.NEW.KBUF.EC.A.0002.260207T1200Z-260208T1800Z/
Oswego-Jefferson-Lewis-
Including the cities of Oswego, Watertown, and Lowville
101 AM EST Thu Feb 5 2026

...EXTREME COLD WATCH IN EFFECT FROM SATURDAY MORNING THROUGH SUNDAY 
AFTERNOON...

* WHAT...Dangerously cold wind chills as low as 35 below zero 
  possible.

* WHERE...The Eastern Lake Ontario Region.

* WHEN...From Saturday morning through Sunday afternoon.

* IMPACTS...Dangerously cold wind chills as low as 35 below zero 
  could cause frostbite on exposed skin in as little as 15 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a potentially dangerous situation to be outdoors. If you 
must be outside, be sure to cover all exposed skin. Frostbite can 
occur in 15 minutes or less with apparent temperatures of 25 below 
zero or colder.

&&

$$

HSK
2 follow-up statements
155 
WWUS71 KBUF 051752
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
1252 PM EST Thu Feb 5 2026

NYZ001>005-010>014-019>021-085-060630-
/O.CON.KBUF.EC.A.0002.260207T0600Z-260208T1500Z/
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Northern Erie-
Genesee-Wyoming-Livingston-Ontario-Chautauqua-Cattaraugus-
Allegany-Southern Erie-
Including the cities of Niagara Falls, Medina, Rochester, Newark,
Fair Haven, Buffalo, Batavia, Warsaw, Geneseo, Canandaigua,
Jamestown, Olean, Wellsville, Orchard Park, and Springville
1252 PM EST Thu Feb 5 2026

...EXTREME COLD WATCH REMAINS IN EFFECT FROM LATE FRIDAY NIGHT 
THROUGH SUNDAY MORNING...

* WHAT...Dangerously cold wind chills between 15 and 25 below zero 
  possible. The coldest wind chills are expected to be late Friday 
  night through Saturday.

* WHERE...Erie, Niagara, Orleans, Monroe, Wayne, Northern Cayuga, 
  Genesee, Wyoming, Livingston, Ontario, Chautauqua, Cattaraugus, 
  and Allegany Counties.

* WHEN...From late Friday night through Sunday morning.

* IMPACTS...Dangerously cold wind chills as low as 25 below zero 
  could cause frostbite on exposed skin in as little as 15 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a potentially dangerous situation to be outdoors. If you 
must be outside, be sure to cover all exposed skin. Frostbite can 
occur in 15 minutes or less with apparent temperatures of 25 below 
zero or colder.

&&

$$

NYZ006>008-060630-
/O.CON.KBUF.EC.A.0002.260207T1200Z-260208T1800Z/
Oswego-Jefferson-Lewis-
Including the cities of Oswego, Watertown, and Lowville
1252 PM EST Thu Feb 5 2026

...EXTREME COLD WATCH REMAINS IN EFFECT FROM SATURDAY MORNING 
THROUGH SUNDAY AFTERNOON...

* WHAT...Dangerously cold wind chills between 25 and 35 below zero 
  possible. The coldest wind chills are expected to be late Friday 
  night through Saturday.

* WHERE...The Eastern Lake Ontario Region.

* WHEN...From Saturday morning through Sunday afternoon.

* IMPACTS...Dangerously cold wind chills as low as 35 below zero 
  could cause frostbite on exposed skin in as little as 15 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a potentially dangerous situation to be outdoors. If you 
must be outside, be sure to cover all exposed skin. Frostbite can 
occur in 15 minutes or less with apparent temperatures of 25 below 
zero or colder.

&&

$$

PP
212 
WWUS71 KBUF 060603
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
103 AM EST Fri Feb 6 2026

NYZ012>014-019>021-085-062015-
/O.UPG.KBUF.EC.A.0002.260207T0600Z-260208T1500Z/
/O.NEW.KBUF.EC.W.0003.260207T0600Z-260208T1500Z/
Wyoming-Livingston-Ontario-Chautauqua-Cattaraugus-Allegany-
Southern Erie-
Including the cities of Warsaw, Geneseo, Canandaigua, Jamestown,
Olean, Wellsville, Orchard Park, and Springville
103 AM EST Fri Feb 6 2026

...EXTREME COLD WARNING IN EFFECT FROM 1 AM SATURDAY TO 10 AM EST 
SUNDAY...

* WHAT...Dangerously cold wind chills as low as 30 below zero 
  expected. The coldest wind chills are expected to be late tonight 
  through Saturday.

* WHERE...Wyoming, Livingston, Ontario, Chautauqua, Cattaraugus, 
  Allegany, and Southern Erie Counties.

* WHEN...From 1 AM Saturday to 10 AM EST Sunday.

* IMPACTS...Dangerously cold wind chills as low as 30 below zero 
  will cause frostbite on exposed skin in as little as 15 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a potentially dangerous situation to be outdoors. If you 
must be outside, be sure to cover all exposed skin. Frostbite can 
occur in 15 minutes or less with apparent temperatures of 25 below 
zero or colder.

&&

$$

NYZ006>008-062015-
/O.UPG.KBUF.EC.A.0002.260207T1200Z-260208T1800Z/
/O.NEW.KBUF.EC.W.0003.260207T1200Z-260208T1800Z/
Oswego-Jefferson-Lewis-
Including the cities of Oswego, Watertown, and Lowville
103 AM EST Fri Feb 6 2026

...EXTREME COLD WARNING IN EFFECT FROM 7 AM SATURDAY TO 1 PM EST 
SUNDAY...

* WHAT...Dangerously cold wind chills between 25 and 35 below zero 
  expected.

* WHERE...The Eastern Lake Ontario Region.

* WHEN...From 7 AM Saturday to 1 PM EST Sunday.

* IMPACTS...Dangerously cold wind chills as low as 30 below zero 
  will cause frostbite on exposed skin in as little as 15 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a potentially dangerous situation to be outdoors. If you 
must be outside, be sure to cover all exposed skin. Frostbite can 
occur in 15 minutes or less with apparent temperatures of 25 below 
zero or colder.

&&

$$

NYZ001>005-010-011-062015-
/O.UPG.KBUF.EC.A.0002.260207T0600Z-260208T1500Z/
/O.NEW.KBUF.CW.Y.0006.260207T0600Z-260208T1500Z/
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Northern Erie-
Genesee-
Including the cities of Niagara Falls, Medina, Rochester, Newark,
Fair Haven, Buffalo, and Batavia
103 AM EST Fri Feb 6 2026

...COLD WEATHER ADVISORY IN EFFECT FROM 1 AM SATURDAY TO 10 AM EST 
SUNDAY...

* WHAT...Bitterly cold wind chills between 15 and 24 below zero 
  expected. The coldest wind chills are expected to be late tonight 
  into Saturday morning.

* WHERE...Niagara, Orleans, Monroe, Wayne, Northern Cayuga, Northern 
  Erie, and Genesee Counties.

* WHEN...From 1 AM Saturday to 10 AM EST Sunday.

* IMPACTS...Bitterly cold wind chills as low as 24 below zero will 
  cause frostbite on exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a potentially hazardous situation to be outdoors. If you 
must be outside, be sure to cover all exposed skin. Frostbite can 
occur in 30 minutes or less with apparent temperatures of 15 below 
zero or colder.

&&

$$

HSK

What forecasters said that day

The local office's own words before this extreme cold watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this extreme cold watch went out at Feb 4, 6:35 PM EST, 6 hours 26 minutes earlier. Its key messages:

  • 1) Light lake effect snow will continue south of Lake Ontario through Thursday morning. 2) Widespread light to moderate snowfall Friday and Friday night, with gusty winds supporting blowing and drifting snow and limited visibility. 3) Light lake effect snow will develop Saturday and persist through the weekend. 4) Dangerously cold temperatures and wind chill values return for the weekend.
Area forecast discussion, Feb 4, 6:35 PM EST, 6 hours 26 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
635 PM EST Wed Feb 4 2026

.WHAT HAS CHANGED...
Minor changes to lake effect location and snowfall amounts south of
Lake Ontario through Thursday morning for ongoing limited lake
effect snow.

&&

.KEY MESSAGES...
1) Light lake effect snow will continue south of Lake Ontario
through Thursday morning.

2) Widespread light to moderate snowfall Friday and Friday night,
with gusty winds supporting blowing and drifting snow and limited
visibility.

3) Light lake effect snow will develop Saturday and persist through
the weekend.

4) Dangerously cold temperatures and wind chill values return
for the weekend.

&&

.DISCUSSION...
KEY MESSAGE 1...Light lake effect snow will continue south of Lake
Ontario through Thursday morning.

The environment will remain marginally supportive of light lake
effect snow south of Lake Ontario through Thursday morning. A strong
inversion will remain in place around 5K feet, but a sufficiently
deep dendritic growth zone will remain within the shallow mixed
boundary layer beneath the inversion.

Light lake effect snow along the south shore of Lake Ontario will
continue this afternoon, although it will likely tend to weaken and
become less organized through the afternoon hours as the higher
February sun angle encourages more diurnal mixing, breaking apart
the shallow banding structures into open cellular convection.

Tonight through Thursday morning expect lake effect to become a
little better organized again with the loss of diurnal mixing. A
weak shortwave will move southeast across the eastern Great Lakes
tonight, bringing a minor uptick in synoptic scale moisture and
ascent. This should allow the light lake effect snow to expand in
coverage south of Lake Ontario and across Western NY overnight
through Thursday morning. Lake effect snow will shrink in coverage
and gradually end from late morning through the afternoon Thursday
as a ridge axis crosses the eastern Great Lakes, disrupting boundary
layer flow and introducing shear to the profile.

Additional accumulations from this afternoon through Thursday
morning will be in the dusting to 2" range in most areas south of
Lake Ontario, with a few isolated 3" amounts possible given the
fluffy snow:water ratios.

KEY MESSAGE 2...Widespread light to moderate snowfall Friday and
Friday night, with gusty winds supporting blowing and drifting snow
and limited visibility.

Within deep longwave troughing centered across the Atlantic
Seaboard, an embedded shortwave trough will drop southeast across
the Great Lakes Friday. Meanwhile, a surface low and associated cold
front will slide southeast across southern Ontario, Canada towards
New York State. Ahead of the front's arrival, steady light snow will
spread from west to east Friday morning, and remain across the
region well into Friday afternoon. A period of moderate to heavy
snow will then pass across the region Friday night corresponding to
the passage of the cold front. A widespread snowfall of 2 to 5
inches will be possible, with the higher amounts corresponding to
the higher terrain.

In addition to the snow, the pressure gradient between the exiting
surface high and the incoming clipper system will result in winds to
increase Friday afternoon, further increasing with the passage of
and in the wake of the cold front. Wind gusts Friday night will peak
between 35-40 mph across the Niagara Frontier and 30-35 mph
elsewhere. This being said, expect blowing and drifting snow and
reductions to visibility.

KEY MESSAGE 3...Light lake effect snow will develop Saturday and
persist through the weekend.

Another Arctic airmass will spill across the eastern Great Lakes
region Friday night through Sunday. Temperatures at 850mb will drop
towards -23C to -28C, which when combined with the lingering
synoptic moisture overhead, some limited light lake effect snow will
develop south of Lake Ontario. This snow will be quite similar to
the current ongoing lake effect snow this afternoon.

Snowfall amounts this weekend will generally be minor.

KEY MESSAGE 4...Dangerously cold temperatures and wind chill values
return for the weekend.

There is an increased risk of frostbite and hypothermia this
weekend. Another round of arctic air is expected with 850 mb
temperatures plunging down to -23C to -28C. Bitter temperatures and
brisk winds will result in dangerous wind chill values Friday night
through Sunday night.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
Lake effect snow southeast of Lake Ontario will expand in coverage
tonight through Thursday morning, with a larger footprint of light
snow and MVFR/IFR conditions including KROC, KBUF, and KIAG. Some
weak upslope snow showers may also develop at times near KJHW. The
light snow will persist through Thursday morning before shrinking in
coverage and ending from late morning through the afternoon.
Widespread MVFR CIGS and some higher terrain IFR in the morning will
improve to mainly VFR later in the day.

Outlook...

Friday through Friday night...Periods of IFR/LIFR in light to
moderate snow and blowing snow. Snow squalls and brief bursts of
1/4SM +SN possible Friday night along an arctic cold front.

Saturday through Sunday...Areas of IFR in lake effect snow showers
south of Lake Ontario.

Monday...VFR/MVFR with a chance of light snow showers.

&&

.MARINE...
The next period of windy conditions will develop Friday and continue
Friday night through Saturday as a strong arctic cold front crosses
the eastern Great Lakes, producing higher end Small Craft Advisory
conditions that peak Friday night through Saturday on Lake Ontario.
The airmass will be very cold, and will likely result in freezing
spray on Lake Ontario as well. Winds and waves will subside later
Sunday as high pressure builds into the lower Great Lakes.

Of note...most, if not all of the Lake Erie nearshore waters are now
ice covered. Waves have been omitted from the forecast.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

DISCUSSION...EAJ/Hitchcock
AVIATION...AR/Hitchcock
MARINE...Hitchcock
Hazardous weather outlook, Feb 4, 12:25 PM EST, 12 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
1225 PM EST Wed Feb 4 2026

NYZ001>008-010>014-019>021-085-051730-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
1225 PM EST Wed Feb 4 2026

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

An arctic cold front will cross the region Friday through Friday
night with widespread light snow and the potential for a few snow
squalls. Light to moderate snow accumualations are expected. Limited
lake effect snow will persist south of Lake Ontario over the weekend
with additional light snow accumulations.

Much colder air will move back into the region late Friday night
through Sunday, with dangerously cold wind chills likely.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ040-041-051730-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
1225 PM EST Wed Feb 4 2026

This Hazardous Weather Outlook is for portions of Lake Erie.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LOZ042>045-062>065-051730-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
1225 PM EST Wed Feb 4 2026

This Hazardous Weather Outlook is for portions of Lake Ontario.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-LOZ030-051730-
Upper Niagara River and Buffalo Harbor-Lower Niagara River-
1225 PM EST Wed Feb 4 2026

This Hazardous Weather Outlook is for portions of Lake Erie and Lake
Ontario.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

SLZ022-024-051730-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
1225 PM EST Wed Feb 4 2026

This Hazardous Weather Outlook is for the New York waters of the
Saint Lawrence River.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Hitchcock

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 5, 12:44 PM ESTWinter Weather AdvisoryBUFCattaraugus, Cayuga, Chautauqua, Erie, Genesee, Jefferson and 8 more3 days
Feb 5, 1:07 PM ESTGale WatchBUF12 hr

Nearby

Extreme Cold Watches in New York, 2026Every extreme cold watch in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.